Hail, Oglala Lakota
- When
- August 4, 11:24 PM MST to 11:30 PM MST
- Where
- Oglala Lakota County, Porcupine
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.230, -102.330
A severe thunderstorm produced penny sized hail in the Porcupine area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced penny sized hail in the Porcupine area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 6:05 PM MST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 705 PM MDT MON AUG 4 2008 .UPDATE...A PRETTY QUIET EVENING IS IN STORE. ALTHOUGH WATER VAPOR IMAGES INDICATED A WAVE MOVING RAPIDLY EASTWARD ALONG SRN MT...THE 00Z KUNR SOUNDING SHOWED NOTABLE CAPPING (-90 J/KG MUCIN). RADAR TRENDS INDICATED WEAKENING OF THE CONVECTION ACROSS SRN MT...SO DO NOT HAVE MUCH HOPE FOR THIS MAKING IT FAR INTO THE AREA. LOW-LEVEL COLD ADVECTION ALSO DOES NOT BODE WELL FOR OVERNIGHT STORMS (LIKE WE HAVE SEEN THE PAST TWO NIGHTS WHEN WARM ADVECTION PREVAILED). POPS HAVE THUS BEEN TRIMMED BACK EVERYWHERE...WITH ISOLATED THUNDERSTORMS MENTIONED ONLY OVER NERN WY THIS EVENING. && .PREVIOUS DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS SHORTWAVE ENERGY OVER NRN MONTANA. SFC ANALYSIS HAS HIGH PRESSURE BUILDING OVER THE AREA WITH COLD FRONT DROPPING SOUTH AND EAST. VISIBLE SATELLITE STARTING TO SHOW SOME CLEARING...WITH CU DEVELOPING IN THIS AREA. LOW CLOUDS STILL ANCHORED FROM CUSTER TO RAPID WITH RADAR SHOWING THUNDERSTORMS ALONG THE CHEYENNE RIVER FROM THE PLNS2 RIVER GAGE DOWNSTREAM TO LAKE OAHE. EXPECT ELEVATED CONVECTION TO CONTINUE THIS AFTERNOON FROM ITS CURRENT LOCATION TO AREAS SOUTH AND EAST. THETA-E RIDGE OVER SOUTHWEST SOUTH DAKOTA AND 0-6KM BULK SHEAR VALUES INDICATE MOST OF THE CONVECTION WILL BE ALONG THE NEBRASKA BORDER OVERNIGHT. ON TUESDAY...WINDS WILL SWITCH BACK TO THE SOUTHEAST...ALLOWING MOISTURE TO RETURN. PREVIOUS FORECAST HAD A SLIGHT CHANCE FOR THUNDERSTORMS...WITH DECENT INSTABILITY AND A WEAK WAVE MOVING THROUGH...DIDN/T SEE A REASON TO CHANGE. SLIGHT CHANCE FOR THUNDERSTORMS LOOKS TO CONTINUE THROUGH TUESDAY NIGHT ACROSS THE ENTIRE CWA. FOR WEDNESDAY...UPPER LEVEL RIDGE BEGINS TO AMPLIFY...BRINGING THE AREA INTO A NORTHWEST FLOW PATTERN. EXPECT A SLIGHT CHANCE FOR STORMS AS WEAK IMPULSES PASS THROUGH THE FLOW. DIDN/T GET FANCY WITH THE TIMING AS THE MODELS SEEM TO DIFFER ON THE TIMING OF THESE WAVES. EXTENDED...UPPER RIDGE OVER THE ROCKIES THURSDAY WILL SHIFT EAST INTO THE NORTHERN PLAINS FOR THE WEEKEND. A COUPLE OF WEAK WAVES WILL BRING MAINLY DIURNAL TSRA ACTIVITY THU/FRI WITH A MOSTLY DRY WEEKEND EXPECTED AS UPPER RIDGE PEAKS OVER THE CWA. A MORE ACTIVE PATTERN RETURNS FOR THE BEGINNING OF NEXT WEEK AS THE RIDGE SHIFTS EAST. TEMPERATURES WILL BE NEAR NORMAL OR SLIGHTLY ABOVE. && .AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SOME CLOUDS AROUND 70-110 KFT WILL MOVE ACROSS THE AREA TONIGHT AS A WEAK DISTURBANCE MOVES EAST FROM MT/WY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/SMITH/HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 645 AM MDT MON AUG 4 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 645 AM MDT (745 AM CDT) MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO EARLY THIS EVENING AS AN UPPER LEVEL DISTURBANCE AND A COLD FRONT MOVE THROUGH THE AREA. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER PARTS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY SOUTH AND EAST OF A LINE FROM HOT SPRINGS TO FAITH. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TOMORROW AFTERNOON OVER NORTHEAST WYOMING AND PARTS OF FAR WESTERN SOUTH DAKOTA...SPREADING OVER THE REMAINDER OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA IN THE EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR VARIOUS PARTS OF THE AREA FROM WEDNESDAY THROUGH FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 06:21 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123639, 123640.